Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 135, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 13, 2018, 3:23 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2018, 3:23 PM MST (22:23 UTC)
- Expired
- Aug 13, 2018, 3:45 PM MST
- In force
- 22 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:11 PM MST, 12 minutes earlier.
Area forecast discussion, Aug 13, 3:11 PM MST, 12 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 311 PM MST Mon Aug 13 2018 .SYNOPSIS...Typical monsoon conditions will continue across Arizona through Friday, with scattered afternoon and early evening thunderstorms. The highest chances are along and south of the Mogollon Rim. For this weekend, drier air moving in from west to east should bring only isolated afternoon storms to areas south of I-40. .DISCUSSION...Short Term (through Wednesday afternoon)...The mid level ridge is centered near the four corners this afternoon. Some drier air has affected areas north of the Mogollon Rim with minimal storm activity. Along and south of the Mogollon Rim moisture levels remain sufficient for thunderstorms. Initial storm development over the higher terrain early this afternoon will spread toward the west and southwest into higher instability. A few storms mainly in Yavapai and Gila counties could become strong or severe through early evening, with damaging wind the main threat. Large hail possible with some of the strongest storms, though instability values are a bit lower than the past few days. Expect the usual decrease in storms by mid evening with little or no activity overnight. For Tuesday, the mid level ridge will shift southeast along the AZ/NM border. Sufficient moisture will linger over the higher terrain for scattered afternoon and early evening storms. Steering flow will be toward the northwest which is less favorable for storms moving into lower elevations of Yavapai and Gila counties so rain chances are lower there. For Wednesday, the ridge slides a bit farther southeast with southeast flow pushing additional moisture northward. Storm chances increase area wide. Models hint at a disturbance/inverted trough also moving around the ridge into the area from the south so this will be something to watch for as it may increase coverage further. .Long Term Wednesday Night through Friday night. Winds aloft to remain very light (less than 10 knots) through this period, with little change in moisture and afternoon instability values. Thus look for scattered to numerous afternoon showers and tstorms across the Mogollon Rim and Yavapai county with isolated coverage elsewhere. Max temperatures for the Page and Phantom Ranch areas were increased from 4 to 8 degrees as the NBM model has had trouble all summer with this area. Friday night through Monday - Todays 12z progs are in good agreement with high pressure re-centering itself off the southern California coast late Friday. This brings a drying northwest flow into our state and pushes the monsoon plume slowly eastward. Isolated storm coverage is expected along and south of I-40 with fair weather for all during the late night. && .AVIATION...For the 00Z package...Expect scattered thunderstorm coverage for areas along and south of a line from KGCN-KGCN-KSOW through Yavapai County through 04z Tuesday, with isolated storm coverage northeast of this line. MVFR and local IFR condtions possible with any storm. Showers and tstorms to decrease aft 04z. Similar storm coverage and flight rules expected aft 19z Tuesday. Otherwise VFR with sfc winds W-NW 5-15kt. && .FIRE WEATHER...High pressure aloft to remain centered over the desert southwest. Look for scattered afternoon and evening thunderstorm chances along and south of a line from Tusayan- Flagstaff-Show Low through Yavapai county through Tuesday. Light southerly flow on Wednesday is expected to raise moisture and thunderstorm chances across the area. Thursday through Saturday...Moisture and instability should increase across the area through Friday. Look for expanding thunderstorm coverage, especially along and south of the Mogollon Rim. On Saturday, northwest flow aloft to push to monsoon moisture plume eastward and bring a downward trend to storm coverage. Isolated afternoon storms are expected along and south of I-40. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Short Term JJ/ Long Term DL AVIATION...DL FIRE WEATHER...DL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 13, 1:09 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
109 PM MST MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 2 SSE DEWEY-HUMBOLDT 34.50N 112.23W
08/12/2018 YAVAPAI AZ FIRE DEPT/RESCUE
SWIFT WATER RESCUE ALONG THE PRESCOTT ST LOW
WATER CROSSING OF AGUA FRIA RIVER IN
HUMBOLDT. MOTORIST ATTEMPTED TO CROSS
FLOODED ROADWAY.
&&
KDLocal storm report, Aug 13, 1:15 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
115 PM MST MON AUG 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 2 SSE DEWEY-HUMBOLDT 34.50N 112.23W
08/12/2018 YAVAPAI AZ FIRE DEPT/RESCUE
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
SSE DEWEY-HUMBOLDT. SWIFT WATER RESCUE ALONG
THE PRESCOTT ST LOW WATER CROSSING OF AGUA
FRIA RIVER IN HUMBOLDT. MOTORIST ATTEMPTED
TO CROSS FLOODED ROADWAY. ESTIMATING A DEPTH
OF APPROXIMATELY 12" OF WATER FLOWING ACROSS
THE ROAD FROM VIDEO OF THE EVENT.
&&
KDSpecial weather statement, Aug 13, 2:36 PM MST, 47 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 236 PM MST MON AUG 13 2018 AZZ011-132215- Chuska Mountains and Defiance Plateau- 236 PM MST MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY IN THE LUPTON AREA UNTIL 315 PM MST... At 235 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Tse Bonito to Lupton. Movement was southwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Oak Springs Valley, Houck, Pine Springs. LAT...LON 3518 10928 3560 10934 3567 10905 3526 10905 TIME...MOT...LOC 2135Z 066DEG 11KT 3558 10907 3535 10904 JJ
Special weather statement, Aug 13, 2:44 PM MST, 39 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 244 PM MST MON AUG 13 2018 AZZ015-038-132230- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 244 PM MST MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES INCLUDING OAK CREEK CANYON UNTIL 330 PM MST... At 243 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles west of Kachina Village to near Munds Park. Movement was west at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Munds Park, Junipine Resort, Slide Rock State Park, Cave Springs Campground, Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery and West Fork Of Oak Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3507 11213 3486 11182 3495 11152 3514 11183 TIME...MOT...LOC 2143Z 077DEG 10KT 3509 11184 3499 11168 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:42 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 48 min |
| Aug 12, 6:07 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 12, 6:14 PM MST | Severe Thunderstorm Warning | FGZ | Apache | 46 min |
| Aug 12, 6:27 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 48 min |
| Aug 12, 6:39 PM MST | Special Weather Statement | FGZ | 51 min | |
| Aug 12, 6:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 33 min |
| Aug 12, 6:59 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 46 min |
| Aug 12, 7:02 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 17 min |
| Aug 12, 7:08 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 21 min |
| Aug 12, 7:46 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 44 min |
| Aug 12, 8:25 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 50 min |
| Aug 12, 9:02 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Aug 12, 9:11 PM MST | Special Weather Statement | FGZ | 49 min | |
| Aug 13, 2:36 PM MST | Special Weather Statement | FGZ | Apache | 39 min |
| Aug 13, 2:44 PM MST | Special Weather Statement | FGZ | 46 min | |
| Aug 13, 3:06 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 13, 3:34 PM MST | Special Weather Statement | FGZ | 26 min | |
| Aug 13, 3:52 PM MST | Special Weather Statement | FGZ | 23 min | |
| Aug 13, 4:13 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 13, 4:29 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.